H2 Blockers (Ranitidine, Famotidine)
- What are they?
- First Aid
- Safety Tips
What are H2 blockers?
H2 blockers, also known as H2 antagonists, are a group of antihistamine medications used to treat conditions related to stomach acid, including ulcers and acid reflux. Occasionally a doctor may recommend an H2 blocker to treat allergic reactions.
H2 blockers are available over the counter, without a prescription, and include ranitidine (Zantac), famotidine (Pepcid), cimetidine (Tagamet) and nizatidine (Tazac, Axid).
What happens if someone takes too much ranitidine, famotidine or another H2 blocker?
H2 blockers are very safe but can cause some mild symptoms if someone takes too much. These can include drowsiness and dizziness.
What should I do if someone has taken too much ranitidine, famotidine or another H2 blocker?
In most cases, you can just give the person a little water to drink. Call the poison center at 1-800-222-1222, chat online or text POISON to 85511 if the person feels drowsy or dizzy, or if you have other questions or concerns.
How can I prevent medication poisonings?
Use medications safely:
- Always read the label on your medication bottles. It will tell you what the medication is and how much to take. Check the label each time you take the medication.
- If you have any questions about your medication, ask your doctor or pharmacist or contact the poison center—call 1-800-222-1222, chat online or text POISON to 85511.
- If you are taking more than one medication, keep track of them with a written schedule. Also keep a medication list to share with your doctors and pharmacist.
Store medications safely:
- Always keep medication in its original container, or in a child-resistant pill reminder box. Never store medication in a household container like a sandwich bag or a film canister.
Get rid of medications safely:
- Get rid of unwanted or expired medication. See our medication disposal page for more information.
See our medication page for more medication safety tips, including information on keeping young children and teens safe.
Last Updated: Wednesday September 7th 2016